Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Nicorandil

MagazineNovember 2002 (Vol. 13 Issue 8)Nicorandil

Nicorandil, marketed in the UK as Ikorel, is a powerful potassium-channel activator to treat angina pectoris (severe chest pains), and a recent study suggests it is a very effective one

Nicorandil, marketed in the UK as Ikorel, is a powerful potassium-channel activator to treat angina pectoris (severe chest pains), and a recent study suggests it is a very effective one. As a result, it's increasingly being used as a first-line treatment.

Unfortunately, the sharper the sword, the greater the risk you run of getting cut. The study that concluded that the drug was most effective for people with stable angina also admitted that 66 per cent of those in the trial had to stop treatment because the adverse reactions were so severe. Most complained of very bad headaches (Lancet, 2002; 359: 1269-75). By any reckoning, this is an astonishingly high failure rate.

Now, doctors at Aberdeen's Royal Infirmary also suspect the drug can cause anal ulcers. They noticed that five patients suddenly developed the ulcers while taking the drug. The ulcers disappeared almost immediately after stopping treatment (Lancet, 2002; 360: 546-7).

Their findings tie in with an earlier discovery that nicorandil causes mouth ulcers. These were first noted in 1998, when 25 cases of severe ulcers were reported; in some cases, the ulceration was so bad that it affected eating and talking. Again, the ulcers disappeared when the drug was stopped.

Doctors should also be on the lookout if they are prescribing nicorandil with other heart drugs. Researchers at Addenbrooke's Hospital in Cambridge have also found that it interacts badly with antidiabetic drugs, such as glibenclamide and glimepiride. The cocktail effect can cause serious reactions and makes it ineffective. A better choice with nicorandil is gliclazide, the researchers concluded.

Aside from headaches and ulcers, other reactions have included dyspepsia, nausea, vomiting, anorexia and dizziness. A fall in blood pressure and an increase in heart rate have been noted at high doses.


Medical students don't know how to stop a nosebleed

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved